IUBio Biosequences .. Software .. Molbio soft .. Network News .. FTP

Nutrasweet - problem and a solution (?)

Alan J. Robinson robin073 at maroon.tc.umn.edu
Thu Nov 30 08:38:45 EST 1995


I picked up some of the basic references on aspartame and brain 
monoamines at the med school library because the whole subject of 
aspartame safety appears to tie in with some other important recent 
developments in medicine.

Just a couple of minutes of thumbing through these books was enough to 
convince me that the problem is so simple and straightforward it 
is a wonder it wasn't resolved a long time ago.  In fact aspartame is 
a very good demonstration of the problems associated with 
administering a single psychotropic agent by itself.

Many neurotransmitters are derived, directly or indirectly, from the 
amino acids in food proteins.  It's a wonder we don't go crazy each 
time we have a meal because of the sudden changes in plasma levels 
of neurotrasnmitter precursors, but apparently the body can handle a 
simultaneous increase of the 20 different amino acids in food.  What 
it can't handle is an increase in just one - evolution never had to 
deal with the problem of an animal consuming massive quantities of 
just one of the amino acids.

In any case, it only appears to cause problems in certain humans who 
have a genetic susceptibility.  (This would include both type I and 
II diabetics.)  It doesn't show up in laboratory mice or rats, for the 
same reason that these animals don't get diseases like manic 
depression or Tourette's Syndrome - they don't have the genetic 
variation and sophistication of the human brain.

Evidence has been building for some time that it is much more 
effective and causes fewer problems to increase both dopamine and 
serotonin simultaneously when treating various medical and psychiatric 
conditions.  This has been vividly demonstrated with the phentermine + 
fenfluramine combination, but this is only just one 
possibility.

Because aspartame causes an increase in brain dopamine, there is a 
strong possibility of an idiosyncratic reaction in tbose with a 
genetic susceptibility.  It is interesting that Hans Fisher at Rutgers 
has recently shown by reverse microdialysis in rats that ethanol 
withdrawal seizures are accompanied by an increase in striatal 
dopamine and a reduction in serotonin.

The (obvious) solution to the aspartame problem is to combine it 
with L-tryptophan or 5-HTP.  Moreover, this combination would 
probably be mildy stimulating and refreshing for many people, like an 
OTC form of the phentermine + fenfluramine treatment.  It may indeed 
be just what the world is looking for, to take its place alongside the 
universal stimulants caffeine and nicotine!  I believe that the 
Japanese put great store in "brain cocktails" - I wonder what is in 
them.  Not to get too far ahead of ourselves, but this combination 
might even be protective against certain diseases, like nicotine is 
supposed to be for Alzheimer's.

But speculation aside, it should be fairly easy to test the 
L-tryptophan augmentation, at least outside the U.S., where the drug 
companies appear to be putting great pressure on the FDA and the 
meidcal establishment not to give their blessing to unpatented 
simple chemical compounds and foodstuffs.  But phentermine and 
fenfluramine are probably going to decimate the market for drugs like 
Prozac and Valium anyway.

Incidentally, as I discussed in a previous post, this is not to rule 
out the possibility of other toxic reactions, but in the spirit of 
Ockam's razor the above mechanism largely suffices.  This might be 
worth a letter to the FDA and G. D. Searle, Monsanto, and Nutrasweet, 
or whoever is the current manufacturer.

Alan Robinson
robin073 at maroon.tc.umn.edu




More information about the Neur-sci mailing list

Send comments to us at biosci-help [At] net.bio.net